Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Quad Cities, IA

July 5, 2003Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 10:02 PM CDT for Hancock County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 10:02 PM CDT (03:02 UTC)
Expired
Jul 5, 2003, 11:00 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 157 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS53 KDVN 060302
SVRDVN
ILC067-060400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1100 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES
  WEST OF WARSAW...OR 7 MILES SOUTHEAST OF KAHOKA...MOVING SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WARSAW BY 1015 PM CDT.
   SUTTER BY 1025 PM CDT.
   TIOGA BY 1030 PM CDT.
   STILLWELL BY 1040 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEASTERN IOWA AND WESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4029 9150 4039 9143 4043 9134 4036 9103
          4031 9091 4019 9103 4019 9151

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:45 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 5, 9:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 PM CDT SAT JUL 5 2003

UPDATE -- BOUNDARY APPEARS TO BE LIFTING NORTH AHEAD OF APPROACHING
SHORTWAVE AS CONVECTION SLOWLY DIMINISHES IN SOUTHERN IA.
BOUNDARY ROUGHLY NEAR THE I-80 CORRIDOR. COMPLEX MOVING INTO NORTHWEST IA
APPEARS TO BE MOVING DUE EAST IN LINE WITH CORFIDI FORWARD PROPAGATING
VECTORS AND ON THE COOL SIDE OF BOUNDARY. WITH TIME...FEEL A JOG
TO THE E/SE MAY OCCUR. FLASH FLOODING WILL BE A CONCERN IN SOME AREAS NORTH
OF HIGHWAY 30 WITH FFG 1 HR AMOUNTS JUST OVER 1 INCH.
NO UPDATE ATTIM TO ZONES. WILL RE-EVALUATE AT MIDNIGHT WHEN WATCH EXPIRES.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 5 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Local storm report, Jul 5, 8:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 5, 8:51 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    5 N FARMINGTON            IA   1 INCH HAIL
07/05/03   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 8:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    3 S KEOSAUQUA             IA   FLOOD
07/05/03   VAN BUREN                      WATER OVER THE ROAD AT
                                          INTERSECTION OF
                                          HIGHWAYS 1 AND 2.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 9:09 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    DONNELLSON                IA   WIND DAMAGE
07/05/03   LEE                            TREES AND POWERLINES
                                          DOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 5, 9:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    4 N GRANGER               MO   1 INCH HAIL
07/05/03   SCOTLAND

0932 PM    GRANGER                   MO   60 MPH TSTM GUST
07/05/03   SCOTLAND                       50-60 MPH WINDS
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 5, 9:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 PM    SANDUSKY                  IA   WIND DAMAGE
07/05/03   LEE                            3-4 FOOT DIAMETER TREE
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0915 PM    4 NW KEOKUK               IA   .88 INCH HAIL
07/05/03   LEE                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:56 PM CDTSevere Thunderstorm WarningDVNHancock79 min
Jul 5, 8:18 PM CDTFlash Flood WarningDVNHancock7 hr
Jul 6, 2:11 PM CDTSevere Thunderstorm WarningDVNRock Island49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.